Go Back   NeuroTalk Support Groups > >

Epilepsy For support and discussion about Epilepsy and Seizure Disorders.

Hypoglycemia and Depakote

Reply
 
Thread Tools Display Modes
Old 06-05-2016, 11:03 AM   #1
oldhat2
New Member
 
Join Date: May 2011
Posts: 4
Default Hypoglycemia and Depakote

Good morning,has anyone experienced hypoglycemia after being on a 3000mg/day dose of Depakote? If so how long did it take for the liver to recover. The terrible tremors have mostly subsided now,thankfully.
Thank you for any information. Our son is 44. and he has been through multiple meds but this one had the worst side effects. His doctor is thinking about using gasoline now along with the dilation.
Oldhat
oldhat2 is offline   Reply With Quote
Old 06-06-2016, 05:37 AM   #2
Porkette
Senior Member
 
Join Date: Aug 2006
Location: NY
Posts: 1,200
Default

Hi Oldhat,

Welcome to the forum! I have never had to deal with hypoglycemia but I took Depakote for many yrs. and my Dr. would order blood tests every week because the Depakote can get into a persons liver but thank goodness it didn't effect me that way. It seems like your sons Dr. has him on a high dosage I only took at the most 2000 mg. a day and that caused me to become anorexic where I lost to much weight no matter how much I ate in a day. The drug was burning up calories like crazy on me.
What happened to me in the end was my blood platelet level became so low that I almost bleed internally so I had to go off the drug.
To find the best med for your son ask the Dr. to do a DNA test all they have to do is draw a few tubes of blood and wipe the inside of his mouth with a q-tip. All of this will go to the lab and they will be able to see the amount of enzymes in your sons liver along with his body chemistry and they can match all of that up to the best seizure med for him with the least side effect. I never knew they could do this until a few yrs. ago when my Epileptologist did this test on me and found out I was drug resistant to all seizure meds out on the market right now. I wish you and your son only the best of luck and May God Bless the Both of You!

Sue
Porkette is offline   Reply With Quote
Old 06-06-2016, 06:29 AM   #3
mrsD
Wisest Elder Ever
 
mrsD's Avatar
 
Join Date: Aug 2006
Location: Great Lakes
Posts: 33,515
Lightbulb

some aspects of the side effects of Depakote long term therapy is a loss of carnitine which is essential for life.

Carnitine tests can be run to see if your son is seriously deficient in this nutrient that the body usually makes for itself.

This is an OTC supplement that you can buy yourself without an RX as well.

Google "valproic acid carnitine" and you can read the scientific papers about this effect.

Take care.
__________________
All truths are easy to understand once they are discovered; the point is to discover them.-- Galileo Galilei

************************************

.
Weezie looking at petunias 8.25.2017


****************************
These forums are for mutual support and information sharing only. The forums are not a substitute for medical advice, diagnosis or treatment provided by a qualified health care provider. Always consult your doctor before trying anything you read here.
mrsD is offline   Reply With Quote
Old 06-06-2016, 11:36 AM   #4
oldhat2
New Member
 
Join Date: May 2011
Posts: 4
Smile

Quote:
Originally Posted by Porkette View Post
Hi Oldhat,

Welcome to the forum! I have never had to deal with hypoglycemia but I took Depakote for many yrs. and my Dr. would order blood tests every week because the Depakote can get into a persons liver but thank goodness it didn't effect me that way. It seems like your sons Dr. has him on a high dosage I only took at the most 2000 mg. a day and that caused me to become anorexic where I lost to much weight no matter how much I ate in a day. The drug was burning up calories like crazy on me.
What happened to me in the end was my blood platelet level became so low that I almost bleed internally so I had to go off the drug.
To find the best med for your son ask the Dr. to do a DNA test all they have to do is draw a few tubes of blood and wipe the inside of his mouth with a q-tip. All of this will go to the lab and they will be able to see the amount of enzymes in your sons liver along with his body chemistry and they can match all of that up to the best seizure med for him with the least side effect. I never knew they could do this until a few yrs. ago when my Epileptologist did this test on me and found out I was drug resistant to all seizure meds out on the market right now. I wish you and your son only the best of luck and May God Bless the Both of You!

Sue
Thank you for the excellent information. that dna test sounds hopeful. Will need to ask his doctor to see if he has the information for us to do this test. I just looked at the way my initial message came across- I did not mean that his doctor was considering combining "GASOLINE" with his Dilantin, that word was supposed to be Mysoline. Sorry about that. Isn't spell checker wonderful.
oldhat2 is offline   Reply With Quote
Old 06-06-2016, 11:40 AM   #5
oldhat2
New Member
 
Join Date: May 2011
Posts: 4
Default

Thank you mrsD for your reply. I will look into the issue with carnitine. All information is so helpful. He has been on every med listed so far with limited results. As I previously mentioned, the doctor wasn't going to combine "GASOLINE" with Dilantin next. That word was supposed to be Mysoline. Sometimes spellchecker isn't so helpful afterall.
Oldhat
oldhat2 is offline   Reply With Quote
Old 06-06-2016, 01:18 PM   #6
mrsD
Wisest Elder Ever
 
mrsD's Avatar
 
Join Date: Aug 2006
Location: Great Lakes
Posts: 33,515
Red face

Quote:
Originally Posted by oldhat2 View Post
Thank you mrsD for your reply. I will look into the issue with carnitine. All information is so helpful. He has been on every med listed so far with limited results. As I previously mentioned, the doctor wasn't going to combine "GASOLINE" with Dilantin next. That word was supposed to be Mysoline. Sometimes spellchecker isn't so helpful afterall.
Oldhat
I figured it was a spell check word replacement. I had to turn my iPhone's feature off, as it was inserting some insulting words into my posts! You should be able to disable that feature in your device too.
__________________
All truths are easy to understand once they are discovered; the point is to discover them.-- Galileo Galilei

************************************

.
Weezie looking at petunias 8.25.2017


****************************
These forums are for mutual support and information sharing only. The forums are not a substitute for medical advice, diagnosis or treatment provided by a qualified health care provider. Always consult your doctor before trying anything you read here.
mrsD is offline   Reply With Quote
Old 06-07-2016, 05:30 AM   #7
Porkette
Senior Member
 
Join Date: Aug 2006
Location: NY
Posts: 1,200
Default

Hi oldhat,

I've been taking Mysoline for many yrs. at least 30 if not longer. I've found that the older seizure meds work better for me than the newer meds.

Just to let you know your Dr. may tell you we don't do DNA testing or we've never heard about it but take my word that's not true some Drs. just don't want to do it because they like making the extra money putting a person on more meds especially the newer ones. If you want the DNA test done and your Dr. tells you no just tell the Dr. that you will speak with the medical conduct board and after that they will do the test.
Wishing you only the best and May God Bless You!

Sue
Porkette is offline   Reply With Quote
Reply

Tags
depakote, hypoglycemia, meds, multiple, son

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Depakote toxicity Rojo17 Medications & Treatments 1 03-22-2014 01:44 AM
Is there any medication for reactive hypoglycemia? infinite_edge Diabetes / Insulin Resistance / Metabolic Syndrome 8 08-27-2013 03:02 PM
Hypoglycemia Liftyourhands7 Peripheral Neuropathy 3 01-19-2012 01:37 AM
parkinson's and hypoglycemia cris1469 New Member Introductions 3 01-17-2012 01:43 AM
hypoglycemia - dxd bi-polar? lou_lou Bipolar Disorder 0 01-20-2008 10:09 PM


All times are GMT -5. The time now is 07:19 PM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
Search Engine Optimisation provided by DragonByte SEO v2.0.31 (Lite) - vBulletin Mods & Addons Copyright © 2018 DragonByte Technologies Ltd.

All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy